1. Health
Send to a Friend via Email

Discuss in my forum

My Doctor Is Ignoring Medication Side Effects!

What Should I Do?

By

Updated September 24, 2013

Reader Susan told this story about her experience with the antipsychotic medication Abilify. It raises a lot of questions about both her psychiatrist and herself. Below and on the next page I've addressed a number of crucial issues regarding the situation and the drug itself.

When I started Abilify, my pdoc said his patients had no side effects. Well, one of his patients told me he hallucinated on it. I had panic and anxiety attacks on it and my pdoc didn't treat anyone for that because he is against it. And then after two years it made me shake so much and hallucinate so badly, I was in the medical hospital for two months. And it gave me gastroparesis. I doubt if the manufacturer knows about this.

Susan's story leaves a lot of questions unanswered. Two important ones are: did she talk with her psychiatrist about the hallucinations and shaking? How was the connection made between Abilify and gastroparesis, a serious stomach disorder?

Nevertheless, Susan could have helped herself much more in a situation such as she describes.

First, be a responsible patient
When starting a new medication, always read the complete patient insert lists major warnings and the most common side effects. Abilify's patient information sheet includes:

  • "Call your healthcare professional right away if you get muscle movements that cannot be stopped."

  • "The most common side effects may include headache, weakness, nausea, vomiting, constipation, anxiety, problems sleeping, lightheadedness (dizziness), sleepiness, restlessness and rash." (Emphasis mine.)
The term "shaking" by itself isn't specifically mentioned in the patient information sheet or in the full prescribing information. But a simple web search for "Abilify shaking" brings up results confirming that shaking is a known side effect. If you also discover, or already know, that the medical term for shaking is "tremor," you will find this term listed as a common side effect on the first page of the full prescribing information PDF file at Abilify.com: "Adverse Reactions ... Adult patients with Bipolar Mania: constipation, akathisia, sedation, tremor, restlessness, and extrapyramidal disorder." (Emphasis mine.)

Hallucinations and gastroparesis, a serious stomach disorder, are unlikely to be caused by Abilify. See page 2 of this article for more information.

Second, know what your doctor should do
If Susan's account is accurate, several things in it raise serious questions about her psychiatrist. Be aware of clues that your pdoc may not be giving you the best care:

  1. It's perfectly possible that none of your psychiatrist's patients to date have reported any side effects while taking a medication. He still should be aware of the potential side effects and be prepared to treat them.

  2. If a psychiatrist refuses to treat a common psychiatric condition such as panic/anxiety attacks, it casts doubt on his credibility.

  3. A psychiatrist has an obligation to respond to reported serious side effects that don't go away within a short time. If he fails to do so for whatever reason should send up a huge red flag to the patient.

  4. Even if what the patient experiences is not listed as a possible side effect, it shouldn't matter. The important thing is that something unusual is experienced after starting a new medication. A psychiatrist has a duty to take an event like this seriously, monitor the situation, and take appropriate action.
Patients do sometimes misunderstand their doctors, and doctors sometimes misunderstand their patients. Putting your questions and concerns in writing before a visit can assist in clear communications.

My psychiatrist really won't help. What should I do?
You've done everything possible to educate yourself about your new medication and you've made sure you and the doctor understand each other. It is clear that the doctor does not take your concerns about side effects seriously. What now?

You have a responsibility to yourself at this point. Here are some options:

  • If you are not sure whether something you're experiencing is a side effect of a particular medication, ask your pharmacist. The answer may lead you in a new direction.

  • If you feel there is nothing more you can do to get help from your psychiatrist on the issue, give a lot of thought to changing pdocs.

  • Sometimes changing psychiatrists is not possible, perhaps due to insurance restrictions or availability in your area. If this is the case, make an appointment with your GP. Give him or her complete information about the medications you're taking, when you started each of them (particularly the one that you're worried about), the side effects, when they started and whether they have worsened.

    Your GP may be able to act as an advocate by calling the psychiatrist, asking for more information, and asking questions like:

    • Why can't we try a different medication or combination of medications?

    • Why do you feel this patient has to live with these side effects? (If that is what you've been told by the pdoc.)

    • Are you aware how serious these side effects are?

    The conversation might continue from there depending upon the psychiatrist's answers. The GP might also order some test to look for other causes of the symptoms, depending on what they are.

  • If a side effect is causing you significant impairment or pain, go to the emergency room.
Not only does a doctor have an obligation to take proper care of you, but you have a duty to yourself as well. Educate yourself, and do what is necessary to protect your health if it becomes apparent that your doctor is not doing so.

Important Note: Abilify has been shown to be an effective drug for treating bipolar disorder, schizophrenia and related illnesses. This article in no way intends to discourage people from taking this medication. Any medication can cause side effects; for most people, if they do experience side effects, these are mild to moderate and may go away after a short time.

Related Video
How to Choose Pain Medication

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.